Theory of Computing Systems

, Volume 62, Issue 6, pp 1525–1552 | Cite as

Covering Triangles in Edge-Weighted Graphs

  • Xujin Chen
  • Zhuo Diao
  • Xiaodong Hu
  • Zhongzheng Tang
Part of the following topical collections:
  1. Special Issue on Combinatorial Algorithms


Let G = (V, E) be a simple graph and \(\mathbf {w}\in \mathbb {Z}^{E}_{>0}\) assign each edge eE a positive integer weight w(e). A subset of E that intersects every triangle of G is called a triangle cover of (G, w), and its weight is the total weight of its edges. A collection of triangles in G (repetition allowed) is called a triangle packing of (G, w) if each edge eE appears in at most w(e) members of the collection. Let τ t (G, w) and ν t (G, w) denote the minimum weight of a triangle cover and the maximum cardinality of a triangle packing of (G, w), respectively. Generalizing Tuza’s conjecture for unit weight, Chapuy et al. conjectured that τ t (G, w)/ν t (G, w) ≤ 2 holds for every simple graph G and every \(\mathbf {w}\in \mathbb {Z}^{E}_{>0}\). In this paper, using a hypergraph approach, we design polynomial-time combinatorial algorithms for finding triangle covers of small weights. These algorithms imply new sufficient conditions for the conjecture of Chapuy et al. More precisely, given (G, w), suppose that all edges of G are covered by the set \({\mathscr {T}}_{G}\) consisting of edge sets of triangles in G. Let \(|E|_{w}={\sum }_{e\in E}w(e)\) and \(|{\mathscr {T}}_{G}|_{w}={\sum }_{\{e,f,g\}\in {\mathscr {T}}_{G}}w(e)w(f)w(g)\) denote the weighted numbers of edges and triangles in (G, w), respectively. We show that a triangle cover of (G, w) of weight at most 2ν t (G, w) can be found in strongly polynomial time if one of the following conditions is satisfied: (i) \(\nu _{t}(G,\mathbf {w})/|{\mathscr {T}}_{G}|_{w}\ge \frac {1}{3}\), (ii) \(\nu _{t}(G,\mathbf {w})/|E|_{w}\ge \frac {1}{4}\), (iii) \(|E|_{w}/|{\mathscr {T}}_{G}|_{w}\ge 2\).


Triangle cover Triangle packing Linear 3-uniform hypergraphs Combinatorial algorithms 



The authors are indebted to Dr. Gregory J. Puleo, Dr. Zbigniew Lonc, and two anonymous referees for their invaluable comments and suggestions.


  1. 1.
    Tuza, Z.: Conjecture in: Finite and infinite sets. In: Proceedings of Colloque Mathematical Society Jnos Bolyai, p. 888, Eger (1981)Google Scholar
  2. 2.
    Chapuy, G., DeVos, M., McDonald, J., Mohar, B., Scheide, D.: Packing triangles in weighted graphs. SIAM J. Discret. Math. 28(1), 226–239 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Haxell, P.E.: Packing and covering triangles in graphs. Discret. Math. 195(1), 251–254 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Tuza, Z.: A conjecture on triangles of graphs. Graphs Comb. 6(4), 373–380 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Krivelevich, M.: On a conjecture of Tuza about packing and covering of triangles. Discret. Math. 142(1), 281–286 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Haxell, P.E., Kohayakawa, Y.: Packing and covering triangles in tripartite graphs. Graphs Comb. 14(1), 1–10 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Haxell, P., Kostochka, A., Thomassé, S.: Packing and covering triangles in K 4-free planar graphs. Graphs Comb. 28(5), 653–662 (2012)CrossRefzbMATHGoogle Scholar
  8. 8.
    Cui, Q., Haxell, P., Ma, W.: Packing and covering triangles in planar graphs. Graphs Comb. 25(6), 817–824 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Baron, J.D., Kahn, J.: Tuza’s conjecture is asymptotically tight for dense graphs. arXiv:1408.4870 (2014)
  10. 10.
    Chen, X., Diao, Z., Hu, X., Tang, Z.: Sufficient conditions for Tuza’s conjecture on packing and covering triangles. In: Makinen, V., Puglisi, S.J., Salmela, L. (eds.) Combinatorial Algorithms, volume 9843 of Lecture Notes in Computer Science, pp 266–277. Springer International Publishing, Switzerland (2016)Google Scholar
  11. 11.
    Yannakakis, M.: On a class of totally unimodular matrices. Math. Oper. Res. 10(2), 280–304 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Berge, C.: Hypergraphs: Combinatorics of Finite Sets. Elsevier, Amsterdam (1989)zbMATHGoogle Scholar
  13. 13.
    Schrijver, A.: Combinatorial Optimization: Polyhedra and Efficiency. Springer Science & Business Media, Berlin (2003)zbMATHGoogle Scholar
  14. 14.
    Feder, C.S.T.: Packing edge-disjoint triangles in given graphs. Electronic Colloquium on Computational Complexity, Report No. 13 (2012)Google Scholar
  15. 15.
    Alon, N., Spencer, J.H.: The probabilistic method. Wiley, NY (2015)zbMATHGoogle Scholar
  16. 16.
    Brualdi, R.A.: Introductory combinatorics. Upper Saddle River, Prentice Hall (1999)zbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  • Xujin Chen
    • 1
    • 2
  • Zhuo Diao
    • 3
  • Xiaodong Hu
    • 1
    • 2
  • Zhongzheng Tang
    • 1
    • 2
    • 4
  1. 1.Academy of Mathematics and Systems ScienceChinese Academy of SciencesBeijingChina
  2. 2.School of Mathematical SciencesUniversity of Chinese Academy of SciencesBeijingChina
  3. 3.School of Statistics and MathematicsCentral University of Finance and EconomicsBeijingChina
  4. 4.Department of Computer ScienceCity University of Hong Kong, HKSARKowlon TongChina

Personalised recommendations